Iowa, 2010

Flood in Iowa, August 10 to 16, 2010

August 10 to 16, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the second week of August resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on August 10 around 6 am CDT. 6 feet around 1 am CDT August 12.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the second week of August resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on August 10 around 6 am CDT. It crested above the major flood stage level around 23.6 feet around 1 am CDT August 12. It fell below the moderate flood stage level around 1040 pm CDT August 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 2:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 10, 2:35 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT TUE AUG 10 2010

.SYNOPSIS...
WILL BE CONCISE AS INCIPIENT STAGES OF ANTICIPATED MAJOR HEAVY RAIN
EVENT UNFOLDING.  HIGHS PW/S OF AOA 2 INCHES COUPLED WITH EAST-WEST
BOUNDARY SOUTH OF I-80 AND 3 HR PRESSURE FALL PATTERNS COUPLED WITH
MODEST CONVERGENT FLOW SFC AND ALOFT SUPPORT HEAVY RAINS OVER AT
LEAST NORTH 1/3 TO 1/2 AREA NEXT 12 TO 18 PLUS HOURS.  CLOSEST
SOLUTION IS HI-RES ECMWF. ALSO FORCING FIELDS OF UKMET AND 80 KM NAM-
WRF PER MCS GENERATION TOOL...THOUGH NOT CONVECTIVE SCHEMES...AS
NORMAL.

&&

.SHORT TERM...TODAY AND TONIGHT...
TODAY...UPPED POPS WITH HEAVY RAIN WORDING ADDED OVER NORTH SECTIONS.
MAY GO WITH FLASH FLOOD WATCH DEPENDING ON TRENDS.  HIGH TEMPS A
CHALLENGE WITH HIGHS POSSIBLY TOO HIGH OVER NORTH 1/3 BY 2 TO 4 PLUS
DEGREES.  HIGHS ALONG AND ESPECIALLY SOUTH OF HIGHWAY 34 SUPPORT
HEAT ADVISORY CRITERIA. CONSIDERING A HEAT ADVISORY BUT MAY DELAY A
BIT TO SEE HOW CONVECTION EVOLVES OVER NEXT SEVERAL HOURS...OR PASS
TO DAY SHIFT AS OUTFLOW BOUNDARY WOULD OBVIATE RISK.

TONIGHT...UPPER DIFFLUENCE AND COUPLED LOW LEVEL CONVERGENT FLOW
SUGGEST YET ANOTHER NOCTURNAL MCS TO FIRE LATE EVENING AND OVERNIGHT
IN ALONG IA/MN BORDER AND TRAVEL SE TO ESE. THIS WOULD POSE ANOTHER
HEAVY RAIN RISK OVER AT NORTH SECTIONS.  LOWS IN LOWER 70S NORTH TO
MID 70S OVER SOUTH SECTIONS.    ..NICHOLS..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
WEDNESDAY...AS SIGNIFICANT S/W TROF RIDGE RIDES ACRS THE UPPER MS
RVR VALLEY...WILL HAVE TO WALK THE SOUTHERN FLANK OF AN ASSOCIATED
MCS OUT OF TUE NIGHT AND INTO WED MORNING ACRS AT LEAST THE
NORTHEAST THIRD TO HALF OF THE DVN CWA AND WILL GO WITH HIGH CHC TO
LIKELY POPS IN THOSE AREAS THROUGH 18Z. THEN DEPENDING ON LLVL
CONVERGENCE AND BUILDING INSTABILITY ON THE SOUTHWEST FLANK OF THE
REMNANTS...AFTERNOON REDEVELOPMENT COULD TAKE OFF OVER MUCH OF THE
CWA AND WILL COVER WITH CHC POPS. DIURNAL AIRMASS RECOVERY AFTER A
MORNING MCS AND TAKING INTO ACCOUNT LINGERING SFC COOL POOL ALWAYS
A CHALLENGE...BUT IF TEMPS CAN WARM BACK INTO THE UPPER 80S TO LOWER
90S WED AFTERNOON CAPES WILL GROW TO 2500 TO 3500 J/KG AND POSSIBLY
FUEL BOWING CONVECTIVE SEGMENTS. MARGINAL SHEAR PROFILES CONTINUE TO
SUPPORT RATHER MARGINAL WIND GUSTS OF 50 TO 60 MPH DESPITE HIGH
CAPES. PW/S OVER 2 INCHES SUGGEST THE MAIN THREAT CONTINUES TO BE
LOCALLY VERY HEAVY RAINFALL AND FLASH FLOODING ON WED. HEAT
ADVISORY CRITERIA AGAIN POSSIBLE SOUTH OF MCS REMNANTS AND CONVECTIVE
REDEVELOPMENT WED AFTERNOON WITH CONTINUED MID TO UPPER 70 DPTS
ENHANCED BY LOCAL EVAPO-TRANSPIRATION. AS THE MAIN S/W TROF AND
ENHANCED VORT/MCV EXIT TO THE EAST...WILL WALK OUT LINGERING
CONVECTION BY MID WED EVENING TO THE EAST OF THE LOCAL FCST AREA.

THURSDAY INTO FRIDAY...MAY GO MAINLY DRY BUT CONTINUED VERY WARM
THIS PERIOD WITH MID/UPPER MS RVR VALLEY UPPER RIDGING AND STORM
TRACK SHUNTED BACK ACRS THE DAKOTAS. DRIER DOWN MIXING MAY BRING
SOME RELIEF FROM THE HIGHER SFC DPTS ON THU POSSIBLY BACK INTO THE
UPPER 60S TO LOWER 70S...BUT AMBIENT TEMPS EXPECTED TO REACH THE
UPPER 80S TO MID 90S AGAIN. FRIDAY...PRE-FRONTAL WAA WILL SUPPORT
WIDESPREAD 90S AND LLVL MOISTURE RETURN AGAIN. FRIDAY NIGHT...
ACCEPTED MEDIUM RANGE MODELS SWEEP VERY STRONG COLD FRONT THROUGH
THE REGION FOR A POTENTIAL SIGNIFICANT FRONTALLY FORCED CONVECTIVE
EVENT AND BOUT OF SVR WEATHER. THE MEDIUM RANGE SOLUTIONS STILL
BICKERING ON TIMING OF THIS PROCESS...AND POSSIBLY COULD MOVE/SPEED
UP TO A FROPA LATE FRI AFTERNOON WHICH WOULD BE EVEN MORE OF A SVR WX
POTENTIAL.

SATURDAY... POST FROPA COOL DOWN MAY KEEP HIGHS IN THE LOW TO MID 80S
ON SAT...WITH LINGERING SHOWERS IN THE MORNING. NEW LONG RANGE
GUIDANCE STILL SIGNAL A SEASONABLY IMPRESSIVE/STRONG L/W TROF
SETTING UP ACRS THE GRT LKS FOR THE SECOND HALF OF THE WEEKEND AND
INTO EARLY NEXT WEEK FOR A TREMENDOUS COOL AIR INFLUX DOWN OUT OF
CANADA AND ACRS THE WESTERN GRT LKS/MS RVR VALLEY.  NO GRID CHANGES
PAST SATURDAY FOR NOW.     ..12..

&&

.AVIATION...
PARTLY TO MOSTLY CLOUDY...VFR CONDITIONS WITH PERIODS OF MVFR TO IFR
AT MLI-CID-DBQ IN HEAVY THUNDERSTORMS.  CIGS AT TIMES TO DROP TO 500
TO 2K AGL AND VSBYS HALF MILE TO 3 MILES IN TORRENTIAL RAINS.  BRL
TERMINAL SHOULD STAY VFR THROUGH NEXT 24 HOURS AS SOUTH OF WEAK
BOUNDARY.    ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/12
Hazardous weather outlook, Aug 10, 4:05 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT TUE AUG 10 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
505 AM CDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING...HEAVY RAIN PRODUCING THUNDERSTORMS WILL IMPACT
LOCATIONS ALONG AND NORTH OF I-80 BEFORE DIMINISHING AND MOVING OUT
OF THE AREA TOWARD MIDDAY.  1 TO 2 INCHES OF RAIN IS POSSIBLE THIS
MORNING...WITH LOCALIZED HIGHER AMOUNTS.  ALSO...TRAINING OF
THUNDERSTORMS OVER THE SAME AREAS MAY PRODUCE LOCALIZED RAINFALL
AMOUNTS OF 2 TO 4 INCHES AND FLASH FLOODING.

LATE THIS AFTERNOON AND EVENING...THUNDERSTORMS WILL REDEVELOP.
THESE STORMS WILL ONCE AGAIN HAVE THE CAPABILITY TO PRODUCE HEAVY
RAINFALL AND FLASH FLOODING ALONG WITH STRONG GUSTY WINDS OVER 50
MPH. RUN-OFF FROM THESE OCCASIONAL ROUNDS OF HEAVY RAIN WILL PRODUCE
SIGNIFICANT RISES ON SEVERAL AREA RIVERS AND STREAMS.

THE STORM PREDICTION CENTER HAS PLACED THE NW PORTIONS OF THE OUTLOOK
AREA UNDER A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT.

LOCATIONS ALONG AND SOUTH OF HIGHWAY 34 WILL ONCE AGAIN EXPERIENCE
POTENTIALLY DANGEROUS HEAT INDEX TEMPERATURES OF 100 TO 105 DEGREES
THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE OUTLOOK AREA WEDNESDAY
MORNING...AND THEN POSSIBLY REDEVELOP WEDNESDAY AFTERNOON AND EVENING
BEFORE EXITING TO THE EAST BY THURSDAY MORNING. THE PRIMARY THREAT
WITH THESE CONTINUING BOUTS OF STORMS WILL BE VERY HEAVY RAINFALL AND
SUBSEQUENT FLASH FLOODING. THE ADDITIONAL HEAVY RAIN AND RUN OFF WILL
ADD TO ONGOING RIVER AND STREAM FLOODING...OR EVEN CREATE NEW
FLOODING SITUATIONS THROUGH MID WEEK. STRONG GUSTY WINDS WILL BE THE
SECONDARY THREAT IN THE WEDNESDAY AFTERNOON AND EVENING HOURS.
ANOTHER CHANCE FOR STRONG TO SEVERE STORMS WILL COME LATE FRIDAY OR
FRIDAY NIGHT AS A STRONG COLD FRONT SWEEPS THROUGH THE REGION.

AFTER THE MORNING STORMS AND CLOUDS CLEAR ON WEDNESDAY...HOT AND
HUMID CONDITIONS WILL AGAIN BUILD IN THE AFTERNOON WITH HEAT
INDICES OF 100 TO 105 DEGREES. SOME LOCALLY HIGHER HEAT INDEX
READINGS OVER 105 DEGREES MAY ALSO OCCUR. AREAS MOST LIKELY TO
EXPERIENCE THESE DANGEROUS HEAT INDICES WILL BE ALONG AND SOUTH OF
THE INTERSTATE 80 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NICHOLS/12

In the hours before

Special weather statement, Aug 10, 12:41 AM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
141 AM CDT TUE AUG 10 2010

IAZ063-076-077-087-088-100815-
JEFFERSON IA-HENRY IA-IOWA IA-WASHINGTON IA-KEOKUK IA-
141 AM CDT TUE AUG 10 2010

...THUNDERSTORMS WITH VERY HEAVY RAIN EXPECTED THROUGH 3 AM...

AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM NEAR OSKALOOSA SOUTHEAST TO
NEAR FAIRFIELD...MOVING NORTHEAST AT 10 TO 15 MPH. THESE STORMS WILL
PRODUCE TORRENTIAL RAINFALL WITH 1 TO 2 INCHES IN LESS THAN AN HOUR.
THIS WILL RESULT IN MINOR FLOODING OF LOW LYING AND POORLY DRAINED
AREAS... AND PONDING OF WATER ON ROADS.  ANY AMOUNTS OVER 2 INCHES
IN LESS THAN 90 MINUTES POSES THE RISK OF FLASH FLOODING

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4149 9242 4152 9241 4151 9231 4163 9230
      4135 9160 4101 9167 4111 9219 4116 9220
      4116 9239

NICHOLS
Local storm report, Aug 10, 3:16 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 AM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      WASHINGTON              41.30N 91.69W
08/10/2010                   WASHINGTON         IA   LAW ENFORCEMENT

            SEVERAL STREETS FLOODED...CARS STALLED IN STANDING WATER
            ON ROADWAYS.

&&

BILLN
Local storm report, Aug 10, 3:23 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 AM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     HEAVY RAIN       2 ENE LETTS             41.34N 91.19W
08/10/2010  E0.75 INCH       MUSCATINE          IA   TRAINED SPOTTER

            RAINFALL IN PAST 20 MINUTES. STILL RAINING.

&&

MIKEZ
Special weather statement, Aug 10, 3:43 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 AM CDT TUE AUG 10 2010

IAZ065>068-ILZ009-015-016-024-101115-
CEDAR-CLINTON-HENRY-MERCER-MUSCATINE-ROCK ISLAND-SCOTT-WHITESIDE-
443 AM CDT TUE AUG 10 2010

...THUNDERSTORMS WITH HEAVY RAINS AND GUSTY WINDS THROUGH 6 AM...

AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTPELIER...OR 10 MILES SOUTH OF DURANT...
MOVING EAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BLUE GRASS AROUND 450 AM CDT...
  BUFFALO AND ANDALUSIA AROUND 455 AM CDT...
  ROCK ISLAND...DAVENPORT AND MILAN AROUND 520 AM CDT...
  ROCK ISLAND ARSENAL AROUND 530 AM CDT...
  MOLINE AROUND 535 AM CDT...
  RIVERDALE AND BETTENDORF AROUND 540 AM CDT...

WINDS GREATER THAN 30 MPH...WITH GUSTS UP TO 45 MPH...HEAVY RAIN
WITH RAINFALL AMOUNTS OF AN INCH OR MORE IN LESS THAN AN HOUR ARE
POSSIBLE WITH THIS STORM.  INTENSE RAINFALL RATES WILL RESULT IN
SIGNIFICANT PONDING OF WATER AT LOW LYING LOCATIONS IN URBAN AREAS.

LAT...LON 4188 9031 4139 9009 4125 9086 4160 9101
TIME...MOT...LOC 0940Z 254DEG 17KT 4146 9083

NICHOLS
Special weather statement, Aug 10, 4:22 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 AM CDT TUE AUG 10 2010

ILZ016>018-101230-
HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...KEWANEE...PRINCETON...HENNEPIN
522 AM CDT TUE AUG 10 2010

...THUNDERSTORMS WITH VERY HEAVY RAIN EXPECTED THROUGH 730 AM...

AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ORIENTED FROM WEST TO EAST EXTENDING FROM
THE QUAD CITIES...TO KEWANEE ILLINOIS AND TO NEAR HENNEPIN MOVING
EAST AT AROUND 20 MPH. THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL
AT RATES OF 1 TO 2 INCHES IN LESS THAN AN HOUR. THE STORMS MAY MOVE
OVER THE SAME AREAS REPEATEDLY ESPECIALLY ACROSS SOUTHERN HENRY...
BUREAU AND PUTNAM COUNTIES. THIS WILL RESULT IN MINOR FLOODING OF
LOW LYING AND POORLY DRAINED AREAS... AND PONDING OF WATER ON
ROADS. ANY AMOUNTS OVER 2 INCHES IN LESS THAN 90 MINUTES POSES THE
RISK OF FLASH FLOODING. IF THE STORMS LINGER LONGER OR KEEP
DEVELOPING OVER THE SAME AREAS...A FLASH FLOOD WARNING MAY BE
NEEDED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Keokuk

When
August 10, 5:00 AM CST to August 16, 9:40 PM CST
Where
Keokuk County, 1.71 mi SSW of Coal Creek to 2.82 mi WNW of Hedrick
Cause
Heavy Rain
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
41.407, -92.412

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257303.